A Japanese woman aged 76 years with rheumatoid arthritis treated with prednisolone and tocilizumab presented with a 2-day history of redness and pain in her right thigh. She was hospitalised with a primary diagnosis of cellulitis and antimicrobial therapy was initiated. She had been stable until the fourth day of admission, when the swelling of her right thigh rapidly worsened and demonstrated purpura; she was subsequently unable to walk because of the pain. A diagnosis of necrotising soft tissue infection (NSTI) was made and extensive debridement was performed. Over the next 4 months, additional debridement was performed four times. Her condition improved significantly and she was able to walk later. Physicians should recognise that tocilizumab can mask systemic toxicities and inflammatory findings even in severe infections. To avoid delays in diagnosis and surgical intervention, clinicians should consider NSTIs when they encounter patients treated with tocilizumab, even if it mimics cellulitis.
- primary care
- general practice / family medicine
- infectious diseases
- intensive care
- rheumatoid arthritis
Statistics from Altmetric.com
Contributors SM prepared the manuscript and HY gave precise advice and edited the manuscript. HO and AT supervised. All authors have read and approved the final manuscript.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.